Aspirin and Asthma
Q: I'm asthmatic, and whenever I take aspirin to relieve a headache
or muscle pain, I wind up congested and sometimes even gasping for air. Why
is aspirin triggering my asthma attacks, and is there anything else I can safely
take for pain?
Dr. Donnica: Stop taking aspirin! For most adults with asthma, aspirin is
fine. But you are clearly in the group of 3-5% of adults with asthma who have
a bad reaction to aspirin. In sensitized individuals, aspirin causes the body
to produce excessive amounts of chemicals called leukotrienes, which cause the
muscles surrounding the bronchial tubes to contract. As a result, in these individuals,
aspirin can exacerbate asthma, often causing wheezing or a severe and sudden attack.
Susceptible asthmatics may also notice nasal congestion and abdominal pains after
aspirin usage. This sensitivity to aspirin develops in adulthood and may be found
in conjunction with nasal polyps. You should ask to be checked for this.
As a result of this known sensitivity, many adults with asthma have been advised
to avoid aspirin. The only way to know if you're in this group is to have
had a bad reaction.
While there are now medicines called leukotriene blockers (e.g. Accolate®;
Singulair®; and Zyflo®) that can reduce leukotriene overproduction,
your best protection is to avoid aspirin, aspirin-containing medications (like
Excedrin, Alka Seltzer, or Pepto Bismol), AND all non-steroidal anti-inflammatory
drugs (e.g. Motrin, Advil, Nuprin, Naprosyn, etc.). You didn't specify
why you were taking pain medication, but this certainly limits your options.
Tylenol (and other forms of acetaminophen) is safe to take and can usually be
used as a substitute for aspirin. A complete list of medications, both prescription
and over-the-counter, that contain aspirin and non-steroidal anti-inflammatory
drugs is available at www.asthma.partners.org.
Created: 1/8/2005  - Donnica Moore, M.D.